Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2002, 4:01 AM CDT for Allamakee County, Iowa. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 4:01 AM CDT (09:01 UTC)
- Expired
- Apr 18, 2002, 4:45 AM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Allamakee County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 4:08 AM CDT | Hail 0.75 | Waukon, IA | |
| Apr 18, 4:10 AM CDT | Hail 1 | Waukon, IA | |
| Apr 18, 4:10 AM CDT | Hail 1 | Waukon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3095 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 180901
SVRLSE
IAC005-180945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
401 AM CDT THU APR 18 2002
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLAMAKEE COUNTY IN NORTHEAST IOWA
* UNTIL 445 AM CDT
* AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF WAUKON...MOVING NORTHEAST AT
30 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
NEAR ROSSVILLE AT 410 AM CDT...
NEAR HARPERS FERRY...AND LANSING AT 425 AM CDT...
LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
LAT...LON 4330 9162 4308 9161 4309 9118 4330 9108
4342 9124
MWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:10 AM CDT, 51 minutes earlier.
Area forecast discussion, Apr 18, 3:10 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION...CORRECTION AND RETRANSMISSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 AM CDT THU APR 18 2002 FORECAST CONCERNS FOR THIS PACKAGE INCLUDE PRECIPITATION CHANCES AND SEVERE WEATHER THREAT TODAY...THEN CLOUDS AND TEMPERATURES THROUGH SATURDAY. 07Z SURFACE ANALYSIS SHOWS STRONG LOW PRESSURE ACROSS SOUTH CENTRAL SOUTH DAKOTA. WARM FRONT EXTENDING EASTWARD ACROSS IOWA. AREA RADARS SHOWING SCATTERED CONVECTION TO THE NORTH OF THE FRONT ACROSS MINNESOTA...NORTHERN IOWA AND WISCONSIN...MAINLY PRODUCING HAIL. 00Z MODELS IN DECENT AGREEMENT. THEY HAVE BACKED OFF A LITTLE WITH THE MOVEMENT OF THE FRONT THROUGH THE AREA TODAY AND TONIGHT. AGAIN WILL FOLLOW ETA FOR THE DETAILS. CONVECTION TO CONTINUE TO BE SEVERE THIS MORNING AS WARM FRONT HEADS NORTHWARD. STRONG MOISTURE TRANSPORT ON 60 KNOT 850 MB JET WILL WEAKEN LATER THIS MORNING AND THUS CONVECTION WILL BE ON THE WANE AS WELL. SURFACE LOW THEN PULLS TO NEAR THE TWIN CITIES BY MIDDAY AND INTO NORTHEAST WISCONSIN BY EVENING. ASSOCIATED COLD FRONT PULLS INTO THE FORECAST AREA...WITH MUCH OF THE EASTERN TWO THIRDS REMAINING IN THE WARM SECTOR. CAPES OF 2000-3000 J/KG ALONG WITH STEEP LAPSE RATES AND GOOD DIRECTIONAL SHEAR WILL RE-IGNITE MORE CONVECTION WITH IT MOVING EASTWARD OUT OF THE AREA THIS EVENING. STRONG COLD ADVECTION BEHIND FRONT LATER TONIGHT WILL BRING AN END TO OUR SUMMER LIKE WEATHER. COLD ADVECTION CONTINUES RIGHT INTO SATURDAY. TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY INDICATE SOME CLOUDS TO BE AROUND THE AREA THROUGH THE EARLY PART OF THE WEEKEND. WILL KEEP PARTLY CLOUDY WORDING. AVN INDICATES A SMALL CHANCE OF SHOWERS ON FRIDAY ACROSS THE FAR SOUTHERN ZONES...BUT WILL KEEP DRY FORECAST GOING FOR NOW. AS FOR TEMPERATURES...HAVE TRENDED TOWARD THE WARM MAV NUMBERS TODAY. FOR FRIDAY AND SATURDAY WENT ABOVE GUIDANCE VALUES...BUT COOLER THAN CURRENT FORECAST INDICATES. A LOT WILL DEPEND ON AMOUNTS OF SUN. .LSE...NONE. RABERDING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:30 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 30 min |
| Apr 18, 1:47 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 58 min |
| Apr 18, 2:22 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 38 min |
| Apr 18, 2:48 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 42 min |
| Apr 18, 2:50 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 55 min |
| Apr 18, 2:58 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 47 min |
| Apr 18, 3:29 AM CDT | Severe Thunderstorm Warning | ARX | Howard | 46 min |
| Apr 18, 3:49 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 56 min |
| Apr 18, 4:31 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 44 min |
| Apr 18, 4:57 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 63 min |
| Apr 18, 5:25 PM CDT | Tornado Warning | ARX | Chickasaw | 50 min |
| Apr 18, 5:49 PM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 56 min |
| Apr 18, 5:53 PM CDT | Tornado Warning | ARX | Howard, Winneshiek | 67 min |
| Apr 18, 6:31 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 59 min |
| Apr 18, 6:34 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 41 min |
| Apr 18, 6:49 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.